Why more men than women die from eating the 'forbidden fruit'
By - Jan 1st 1970
Two lovebirds boarded a boda boda on Sunday last week after enjoying well-brewed alcohol and dancing to the sound of Ohangla music at a bar in Homa Bay town before heading home.
However, the desire for a quick roll in the hay for the 48-year-old widow and 37-year-old man forced them to alight at Got Rateng’, a village that is a few metres from the man’s home.
A clean sky with scattered cirrus clouds, the warm breeze of the drought season and the sound of insects made a nearby thicket a perfect spot for the adventure lovers eager to satisfy their passion.
However, what was supposed to be a romantic escapade turned tragic, leaving the widow dead and the 37-year-old man, who was planning to inherit the lady, on the run. The man has since been arrested to help with investigations.
“We arrested the suspect after he admitted that they had been engaging in sex, but the unfortunate incident occurred in their last engagement,” Lambwe East location chief Bernard Ouma told reporters, adding that he had previously warned them against their conduct.
“There was a time I summoned them and warned them against careless sex after drinking. They continued, and we suspect that is the cause of the problem,” Ouma said.
Stories of people dying in bed while having intimacy are becoming common. For instance, on January 26, a 71-year-old man picked up a 22-year-old female in Nairobi’s Githurai and then headed to a popular guest house along Thika Road for a good evening as the sun set.
Struggled to keep up
The two excited lovebirds entered the lodging eager to have a good time as they swallowed their drinks. However, the old man, failing to keep up with the pace of an energetic young girl, started complaining of several health complications.
“The deceased started complaining of chest pains, backaches, and numbed legs and hands,” a police report on the incident read in part.
It was at this juncture that the woman called a taxi driver—well known to her—to take the old man to Aga Khan Hospital, where he was pronounced dead on arrival. The police said the body did not have any physical injuries and notified the brother.
Many men and women are now taking their last breaths during intimacy.
Another man died in a bar in Murang’a in July 2021 where he had booked a room with a woman suspected to be his girlfriend.
In August last year, 47-year-old Douglas Fundi Muthuri died in a room he had booked with his girlfriend in Kayole estate in Nairobi. He was having intimacy with a younger girl who had invited him from Meru to come and visit her.
“Upon taking supper, they engaged in intimacy for about an hour, and while during the act, the deceased suddenly developed difficulties in breathing before he collapsed,” read a report filed at Njiru police station.
The police, who were called by the girlfriend, found a small khaki envelope in Muthuri’s pockets that contained a packet of furosemide and a blue pill (viagra).
Though postmortem reports are rarely made public by the families, Eldoret resident urologist, Dr Eric Rono, says the most common cause of death is myocardial infarction (heart attack), which comes about because of an underlying condition.
“The condition may be diagnosed or not, but it’s also good to ask your spouse, lover, mubaba, mumama, wife, or husband about his or her health status,” Rono said, adding, “It is more men dying during sex than women.”
Rono cautioned that persons with underlying conditions such as cardiac diseases and hypertension, and the elderly, are at more at risk of dying than other people.
“You also realise that certain sex-enhancing medications, when not taken as prescribed, can cause death,” Rono said.
Rono’s statement echoed the Pharmaceutical Society of Kenya (PSK), which suggested that the increased sex-related deaths among men could be because of the abuse of sex-enhancement drugs.
“The Pharmaceutical Society of Kenya wishes to caution the public against the unprescribed use of sildentafil, tadalafil, vardenafil, and avanafil, drugs commonly known as the “blue pill,” without the advice of a qualified medical practitioner and a valid prescription,” said the agency in January, warning that persons living with pre-existing medical conditions are at a higher risk of being affected by the drugs.
“Use of these medicines without prior medical evaluation makes one more susceptible to their harmful effects.”
PSK said that severe side effects include a mild and short-lived decrease in blood pressure, vision loss, unwanted persistent erections, and the potential for increased cardiac risk with sexual activity in patients with pre-existing cardiovascular disease.
“Mild to moderate effects include headache, nosebleeds, discomfort and pain in the upper abdomen, trouble falling and/or staying asleep, redness of the skin, diarrhoea, dizziness, and a skin rash,” the agency said.
Rono said that chest pain, shortness of breath, and abnormal sweating during sexual activity are some of the common symptoms.
He added that people on medication for cardiac diseases or hypertension are more at risk and called on people to understand their bodies and not exert themselves beyond their capacity.
“The old, especially, need to know their limits.” “If under medication, one should ensure they follow proper advice from a doctor,” the doctor said.
“Sex is a good activity; people should practice it responsibly, safely, and with someone they love.”
“If you notice something strange, you need to ensure the patient is made to lie comfortably with their upper body slightly propped up, ensure adequate ventilation, and if they stop breathing, perform chest compressions as you call for help,” he said. “Call emergency services on time.”